Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 170, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 10, 2016, 3:55 AM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2016, 3:55 AM CDT (08:55 UTC)
- Expired
- Aug 10, 2016, 5:00 AM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 191 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:15 AM CDT | TSTM WND DMG | 2 N Wendell, MN | NUMEROUS LARGE 4 TO 8 INCH TREE BRANCHES AMD LIMBS BROKEN DOWN IN SHELTER BELTS AND FARMSTEADS ACROSS NORTHERN LAWRENCE AND STONY BROOK TOWNSHIPS. |
| Aug 10, 4:35 AM CDT | TSTM WND DMG | Fergus Falls, MN | STRONG WINDS KNOCKED DOWN SEVERAL TREES, ONE FALLING ON TOP OF A CAR. SEVERAL ROADS WERE BLOCKED BY TREES AND LARGE BRANCHES. POWER OUTAGES ALSO OCCURRED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 10:19 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3252 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 10.0
The text
As transmitted.
264
WUUS53 KFGF 100855
SVRFGF
MNC051-111-167-101000-
/O.NEW.KFGF.SV.W.0170.160810T0855Z-160810T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
355 AM CDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
GRANT COUNTY IN WEST CENTRAL MINNESOTA...
EAST CENTRAL WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 500 AM CDT
* AT 355 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF ROTHSAY TO NEAR WENDELL TO HERMAN...
MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WENDELL AROUND 400 AM CDT.
ELBOW LAKE AROUND 405 AM CDT.
DALTON...BARRETT AND ELIZABETH AROUND 410 AM CDT.
ERHARD...HOFFMAN AND ASHBY AROUND 415 AM CDT.
MAPLEWOOD STATE PARK AND EDWARDS AROUND 420 AM CDT.
ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 37 AND
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THESE STORMS MAY CAUSE SERIOUS INJURY
AND SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 4605 9627 4645 9665 4663 9538 4632 9515
4611 9515 4611 9577 4576 9576 4576 9624
TIME...MOT...LOC 0855Z 256DEG 45KT 4644 9644 4608 9616 4580 9613
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
JR2 follow-up statements
806
WWUS53 KFGF 100930
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
430 AM CDT WED AUG 10 2016
MNC167-100938-
/O.CAN.KFGF.SV.W.0170.000000T0000Z-160810T1000Z/
WILKIN MN-
430 AM CDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WILKIN COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
WEST CENTRAL MINNESOTA.
LAT...LON 4593 9612 4605 9627 4628 9627 4628 9628
4650 9628 4663 9538 4632 9515 4611 9515
4611 9577 4588 9580
TIME...MOT...LOC 0928Z 256DEG 36KT 4653 9592 4617 9565 4589 9562
$$
MNC051-111-101000-
/O.CON.KFGF.SV.W.0170.000000T0000Z-160810T1000Z/
OTTER TAIL MN-GRANT MN-
430 AM CDT WED AUG 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR OTTER TAIL AND NORTHERN GRANT COUNTIES...
AT 428 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MAPLEWOOD STATE PARK TO 7 MILES NORTHWEST OF URBANK TO
NEAR HOLMES...MOVING EAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
THESE SEVERE STORMS WILL BE NEAR...
CLITHERALL AROUND 430 AM CDT.
URBANK AROUND 435 AM CDT.
BIG MCDONALD LAKE AND VINING AROUND 440 AM CDT.
DENT AROUND 445 AM CDT.
PARKERS PRAIRIE...ALMORA AND RICHVILLE AROUND 450 AM CDT.
ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 39 AND
79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND FORKS.
&&
LAT...LON 4593 9612 4605 9627 4628 9627 4628 9628
4650 9628 4663 9538 4632 9515 4611 9515
4611 9577 4588 9580
TIME...MOT...LOC 0928Z 256DEG 36KT 4653 9592 4617 9565 4589 9562
HAIL...0.75IN
WIND...70MPH
$$
JR456
WWUS53 KFGF 100955
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 AM CDT WED AUG 10 2016
MNC051-111-101005-
/O.EXP.KFGF.SV.W.0170.000000T0000Z-160810T1000Z/
OTTER TAIL MN-GRANT MN-
455 AM CDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR OTTER TAIL AND NORTHERN GRANT
COUNTIES WILL EXPIRE AT 500 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE...THE WARNING
WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN IS STILL POSSIBLE
WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
WEST CENTRAL MINNESOTA.
LAT...LON 4593 9612 4605 9627 4628 9627 4628 9628
4650 9628 4663 9538 4632 9515 4611 9515
4611 9577 4588 9580
TIME...MOT...LOC 0955Z 256DEG 45KT 4653 9592 4617 9565 4589 9562
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:31 AM CDT, 24 minutes earlier.
Area forecast discussion, Aug 10, 3:31 AM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 331 AM CDT WED AUG 10 2016 .SHORT TERM...(Today and tonight) Issued at 300 AM CDT Wed Aug 10 2016 Main concerns will be severe threat/heavy rain potential. Surface low currently over the far SE corner of Mt. adjoining E-W warm front extends eastward across N SD. Strongest radar returns north of boundary across far southern tier counties and will monitor rain amounts this morning. Otherwise during the day warm front is expected to lift northward to roughly the I94/highway 200 corridor by mid day and surface low should be located over central ND. Potent zone of warm advection vcnty boundary may keep convection ongoing to a degree today. Questions remain on severe potential. Airmass will be very unstable along and south of boundary and models hinting that current MCS may push east enough so that some solar possible. If so severe potential certainly there. Heavy rain threat more in question. This will depend on degree of afternoon/evening development and where boundary ends up. Model guidance not pin-pointing any particular area for big problems so may have to monitor for local problems as convection gets going. At this point not enough confidence to raise any flood headlines. With precipitable h20 values of 2.00 inches pooling along front the threat is viable and will need to monitor. Another day of sharp thermal contrast with boundary draped across the fa. Convection will gradually propagate eastward as low level jet veers westerly and forcing shifts eastward. Severe/heavy rain potential will continue but shift mainly into Mn mid evening on. .LONG TERM...(Thursday through Tuesday) Issued at 300 AM CDT Wed Aug 10 2016 Lingering rain should end across the east Thursday am. Afternoon development across the east will depend on far east cold front gets. For now will keep some low pops going as some guidance keeps front over the eastern counties. Temperatures will hinge on cloud cover but column does not cool off significantly so a chance for average values. Cold advection pushes in later Thursday night through Friday for cooler temperatures. Could see some showers continuing over the far ne closer to exiting upper low. Long wave upper ridge over central/northern Canada will move east while long wave trough over eastern Hudson Bay also shifts east over the north Atlantic. By the end of the period zonal flow was across southern Canada. Short wave trough forecast across Ontario at the beginning of the period. Another short wave trough is expected about Tue with the ECMWF faster and with a higher amplitude solution than the GFS. Will blend models. High temperatures were increased a degree for Sat, one or two degrees for Sun, and little change for Mon and Tue compared to yesterdays forecast package. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1144 PM CDT Tue Aug 9 2016 Thunderstorm complex on its way eastward into the forecast area, and KDVL and KFAR will see some leading edge convection as early as 06Z. Have the thunderstorm complex rolling through all TAF sites, but kept most locations except KFAR at VCTS until a better handle on the evolution of the system becomes apparent. Think there should be a bit of a break in the middle of the period, but additional thunderstorms will be possible along a frontal boundary by late afternoon into tomorrow evening. Some MVFR ceilings will be possible tomorrow, mainly around KDVL although the Red River Valley airports could see some lower VFR conditions. Winds will be shifting around to the east and then southeast at the southern and eastern TAF sites. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Voelker LONG TERM...Hoppes/Voelker AVIATION...JR
Hazardous weather outlook, Aug 9, 6:41 AM CDT, 21 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT TUE AUG 9 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 641 AM CDT TUE AUG 9 2016 ...A THREAT FOR SEVERE STORMS AND HEAVY RAIN FROM LATE TONIGHT THROUGH WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTH DAKOTA TONIGHT LIFTING NORTHWARD DURING THE OVERNIGHT. A FEW STORMS MAY APPROACH SEVERE LIMITS ALONG THE NORTH AND SOUTH DAKOTA BORDER REGIONS AFTER MIDNIGHT. THERE IS ALSO THE POTENTIAL FOR HEAVY RAIN WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLOW MOVING AREA OF LOW PRESSURE WILL CROSS THE REGION ON WEDNESDAY. THUNDERSTORMS WILL LIKELY BE ONGOING DURING THE DAY WEDNESDAY. STRONGER STORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT WITH SEVERE STORMS POSSIBLE. THERE IS ALSO THE THREAT FOR HEAVY RAIN WHICH MAY PRODUCE AREAS OF FLOODING MAINLY WEDNESDAY NIGHT FROM THE VALLEY REGION EASTWARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY.
In the hours before
Special weather statement, Aug 10, 12:00 AM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1200 AM CDT WED AUG 10 2016
NDZ049-052-100600-
RANSOM-SARGENT-
1200 AM CDT WED AUG 10 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANSOM AND
NORTHWESTERN SARGENT COUNTIES...
AT 1159 PM CDT...A STRONG THUNDERSTORM WAS OVER CRETE...OR 31 MILES
NORTH OF BRITTON...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
STIRUM AROUND 1210 AM CDT.
ENGLEVALE AROUND 1240 AM CDT.
ELLIOTT AROUND 1245 AM CDT.
LISBON AROUND 100 AM CDT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4612 9801 4628 9801 4628 9803 4641 9804
4644 9803 4653 9799 4641 9757 4608 9788
TIME...MOT...LOC 0459Z 209DEG 17KT 4621 9798
HOPKINSLocal storm report, Aug 10, 2:37 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
237 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 AM TSTM WND GST 2 WSW BRAMPTON 45.98N 97.81W
08/10/2016 M73.00 MPH SARGENT ND MESONET
MEASURED AT NDAWN STATION
&&
JRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:09 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 66 min |
| Aug 10, 11:49 AM CDT | Flash Flood Watch | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 6 more | 16 hr |
| Aug 10, 1:23 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 67 min |
| Aug 10, 2:31 PM CDT | Areal Flood Advisory | FGF | Otter Tail, Wilkin | 4 hr |
| Aug 10, 2:46 PM CDT | Special Weather Statement | FGF | Becker | 59 min |
| Aug 10, 3:09 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 66 min |
| Aug 10, 3:44 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.